Hail, Scotts Bluff
- When
- July 16, 4:02 PM MST
- Where
- Scotts Bluff County, 2.06 mi W of Mc Grew
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.750, -103.460
Severe thunderstorms produced large hail in Scotts Bluff, Cheyenne, and Morrill counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms produced large hail in Scotts Bluff, Cheyenne, and Morrill counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 16, 1:54 PM MST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 254 PM MDT Tue Jul 16 2019 .SHORT TERM...(Tonight - Thursday) Issued at 211 PM MDT Tue Jul 16 2019 Thunderstorms will rapidly increase in coverage and intensity over the next several hours across a large portion of southeast Wyoming and the western Nebraska Panhandle. Low-level moisture has started to mix out to some extent across Laramie County, which could limit the severe threat locally. However, a moist/unstable air mass does exist across much of the high plains with dew points around 60-65F helping contribute to MLCAPE of 1500-2000 J/kg roughly along/north east of a line from Douglas-Chugwater-Kimball. 35-45 knots of deep layer vertical shear should support strong, rotating updrafts with potential for large hail, while large inverted-V sounding profiles suggest a risk for damaging downbursts. An isolated tornado is not entirely out of the question, especially w/ any potential boundary interactions. Southeast near-surface flow could contribute to some locally enhanced SRH near 200 m2/s2, but high LCLs will definitely be a limiting factor. There is potential for another round of strong to severe storms on Wednesday, but significant drying is expected to occur from W-E by 21z which may push any notable threats to the east of the CWA. The highest probability for large hail and/or damaging winds should be over northern zones. Warm, dry and breezy on Thursday with little to no chances for any precipitation. Elevated fire weather concerns are possible w/ wind gusts up to 30 MPH and RH around 15 percent. Later shifts may need to consider a Fire Weather Watch for FWZ 310 on Thursday, but with flow aloft generally decreasing through the day our confidence was not quite high enough at the present time. .LONG TERM...(Thursday Night - Tuesday) Issued at 230 AM MDT Tue Jul 16 2019 One more quite warm and dry day expected across the CWA Friday though a modest cool front may sag south over the plains during the day. Saturday through Monday should see cooler conditions along with increasing chances for showers and tstms as some subtropical moisture rounds the western periphery of an upper high over the southern Rockys and over the region. Sunday looking to be the coolest day as the CWA gets clipped by a sfc high that moves along the international border. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1118 AM MDT Tue Jul 16 2019 VFR conditions are currently prevailing at all sites. Thunderstorms will develop this afternoon across the area. A few could be severe with the main concerns being hail and damaging winds. Highest confidence for severe development is at KAIA and KCDR. Storms will taper off by 9 PM. && .FIRE WEATHER... Issued at 230 AM MDT Tue Jul 16 2019 One last day of showers and thunderstorms today...mainly east of the Laramie Range into the Nebraska Panhandle. Then conditions turn drier and windier. Could be a few high based storms Wednesday afternoon...but overall...drier conditions expected. Very dry conditions begin across Carbon County starting this afternoon...spreading east on Wednesday and Thursday. Afternoon humidity expected to fall into the low teens each day with poor overnight recoveries. Late morning and afternoon westerly winds gusting close to 40 mph will combine with the dry airmass to create elevated to critical fire weather conditions. Fortunately...fuels are still reported as not receptive to rapid fire spread at this time. The exception is FWZ 310...which will likely need a Fire Weather Watch for Thursday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...RE AVIATION...CW FIRE WEATHER...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 305 PM MDT Tue Jul 16 2019 NEZ020-021-054-055-WYZ103>105-109>119-172115- Banner-Morrill-Kimball-Cheyenne-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 305 PM MDT Tue Jul 16 2019 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong to severe storms are possible through 9 PM tonight. Severe threat is low, but it cannot be ruled out. The main concerns are small hail and gusty winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Afternoon thunderstorm chances continue over the next couple of days then a drier and warmer pattern takes over towards the weekend. .Spotter information statement... Spotter activation is needed today. NEZ002-003-019-095-096-WYZ101-102-106>108-172115- Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County- 305 PM MDT Tue Jul 16 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect until 12 AM tonight. Hail up to tennis ball size and wind gusts to 70 MPH will be possible. A tornado or two cannot be ruled out, but confidence is low. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Afternoon thunderstorm chances will continue through the next couple of days and then a drier and warmer pattern takes over towards the weekend. .Spotter information statement... Spotter activation is needed today. Worley
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
415 PM MDT TUE JUL 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FUNNEL CLOUD 4 N WHEATLAND 42.11N 104.94W
07/16/2019 PLATTE WY PUBLIC
RECEIVED CALL OF FUNNEL CLOUD NEAR THE
WHEATLAND POWER PLANT. PHOTOS WERE ALSO SENT
VIA FACEBOOK.
&&
MBSpecial Weather Statement National Weather Service Cheyenne WY 415 PM MDT Tue Jul 16 2019 NEZ020-054-162300- Kimball NE-Banner NE- 415 PM MDT Tue Jul 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIMBALL AND SOUTHERN BANNER COUNTIES UNTIL 500 PM MDT... At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near Oliver Campground, or 12 miles west of Kimball, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kimball, Dix, Oliver Campground, Oliver Reservoir, Kimball Airport and Bushnell. This includes Interstate 80 in Nebraska between mile markers 4 and 30. LAT...LON 4116 10399 4134 10400 4141 10348 4108 10347 TIME...MOT...LOC 2214Z 266DEG 18KT 4126 10390 Lyons
Special Weather Statement
National Weather Service Cheyenne WY
419 PM MDT Tue Jul 16 2019
NEZ095-WYZ102-162300-
North Sioux NE-Niobrara County WY-
419 PM MDT Tue Jul 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIOUX AND CENTRAL
NIOBRARA COUNTIES UNTIL 500 PM MDT...
At 419 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lance Creek, or 19 miles northwest of Lusk, moving northeast at 30
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Redbird and Lance Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of Nebraska...and east central Wyoming.
LAT...LON 4307 10405 4301 10405 4300 10404 4291 10471
4304 10479 4337 10426
TIME...MOT...LOC 2219Z 234DEG 27KT 4301 10464
LyonsSpecial Weather Statement
National Weather Service Cheyenne WY
441 PM MDT Tue Jul 16 2019
WYZ102-162315-
Niobrara County WY-
441 PM MDT Tue Jul 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 515 PM MDT...
At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Lance Creek, or 36 miles north of Lusk, moving
northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mule Creek Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Wyoming.
LAT...LON 4336 10417 4310 10469 4322 10490 4324 10490
4350 10460 4351 10441
TIME...MOT...LOC 2241Z 232DEG 24KT 4325 10469
BrothersSpecial Weather Statement National Weather Service Cheyenne WY 459 PM MDT Tue Jul 16 2019 WYZ101-162330- Converse County Lower Elevations WY- 459 PM MDT Tue Jul 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CONVERSE COUNTY UNTIL 530 PM MDT... At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles west of Bill, or 29 miles northwest of Douglas, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Converse County. A Severe Thunderstorm Watch remains in effect until midnight MDT for east central Wyoming. LAT...LON 4304 10570 4317 10577 4334 10537 4313 10524 TIME...MOT...LOC 2258Z 246DEG 27KT 4314 10563 Brothers
Special Weather Statement National Weather Service Cheyenne WY 502 PM MDT Tue Jul 16 2019 WYZ102-162330- Niobrara County WY- 502 PM MDT Tue Jul 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA COUNTY UNTIL 530 PM MDT... At 502 PM MDT, Doppler radar was tracking a strong thunderstorm near Manville, or 11 miles west of Lusk, moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lusk, Manville and Keeline. A Severe Thunderstorm Watch remains in effect until midnight MDT for east central Wyoming. LAT...LON 4270 10474 4283 10483 4304 10446 4276 10422 TIME...MOT...LOC 2302Z 241DEG 11KT 4281 10468 Brothers
The Cheyenne radar (KCYS), 130 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828738, 828739, 828740, 828741.